Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 16, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 16, 2021, 7:03 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 7:03 PM MST (02:03 UTC)
Expired
Aug 16, 2021, 7:45 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Hail
0.00 in
Wind
40

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WWUS85 KTWC 170203
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Mon Aug 16 2021
 
AZZ503-504-513-170245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
703 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 745 PM MST...

At 701 PM MST, Doppler radar was tracking a cluster of strong 
thunderstorms from around Amado south to Tubac and just north of 
Patagonia Lake, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Tubac, Tumacacori, Amado and Arivaca Junction. 

This includes the following highways...
 Interstate 19 between mile markers 15 and 31.
 Route 82 near mile marker 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3172 11116 3177 11092 3150 11078 3153 11116
TIME...MOT...LOC 0201Z 355DEG 8KT 3162 11102 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:52 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 16, 1:52 PM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST Mon Aug 16 2021

.SYNOPSIS...Showers and thunderstorms will continue through the
afternoon and evening hours across the area, gradually diminishing
overnight. Heavy rain, flash flooding and severe thunderstorms are
the threats. More typical monsoon days are expected Tuesday and
Wednesday with most locations dry by Thursday into Saturday.
Temperatures will remain below normal for the next few days.

&&

.DISCUSSION...Our active afternoon and evening is starting to come
together across southeast Arizona. The ingredients are in place with
MLCAPE values 1500-2500 J/KG along with a favorable steering wind
profile, above normal moisture levels and broad lift ahead of a
shortwave trough moving south from the Four Corners region along the
AZ/NM border. KEMX radar is showing mostly terrain (and nearby
adjacent areas) convection which will transition into more
widespread storms as activity moves S/SW off the Mogollon Rim. SPC
has much of the CWA outlined in slight risk for severe
thunderstorms. Winds and hail will be the primary severe
thunderstorm threats and we've already seen nickel sized hail in
Oracle from an earlier thunderstorm. Otherwise, the storms initially
today will be fairly slow moving and produce very heavy rainfall
rates with the strongest storms producing more than 2 inches per
hour. Storm movement will increase slightly later but still very
heavy rainfall rates expected, especially in areas where cell
mergers take place as convection becomes more widespread. Thus, the
Flash Flood Watch continues to look good and remains in effect until
2 AM. Convection should generally push to the S/SW this evening and
tend to push southward across the international border after
midnight.

Considerable moisture will remain across southeast Arizona Tuesday,
the main question is just how widespread will potential convection
be. The atmosphere will likely be worked over from the storms
tonight which could limit development Tuesday. HREF members
indicated mostly scattered thunderstorm coverage and this seems
reasonable. PoPs are still fairly elevated but we went below NBM
guidance for Tuesday. Any thunderstorms on Tuesday may still result
in heavy rain and localized flash flooding given slow steering
motions.

As westerly to southwesterly flow kick more into gear Wednesday due
to an upper low across the Pac NW, the weak upper low west of Baja
at this time will get ejected eastward as a shortwave trough. Given
the W/SW flow, best thunderstorm chances on Wednesday will be from
Tucson eastward.

A bona fide break in the monsoon is expected later this week. There
could still be a few storms around in the White Mountains Thursday
but otherwise dry conditions are expected Thursday through Saturday
with drier air on westerly to southwesterly flow aloft. As the
subtropical high builds across the Gulf Coast states into Texas this
weekend, the flow will become more southerly by Sunday into early
next week.

Below normal temperatures will continue this week, warming up to
seasonable levels this weekend.

&&

.AVIATION...Valid through 18/00Z.
Scattered to numerous SHRA/TSRA will continue this aftn thru the
evening hours, gradually diminishing aft 17/06Z with more scattered
SHRA/TSRA psbl especially aft 17/18Z. Gusty winds up to 45+ kts are
psbl with these storms today, otrw expect sfc winds 10 kts or less.
Clouds will be SCT-BKN 6k-11k ft MSL thru the pd with ocnl MVFR
conds in SHRA/TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The active monsoon continues through Wednesday
as a series of weather disturbances transition across the area and
plenty of moisture remains in place. Flash flooding along with
strong to severe winds and hail are the main threats this afternoon
and tonight. Thereafter, storm coverage will become more scattered
in nature with locally heavy rain the primary threat. By Thursday
into the weekend most locales should remain dry with isolated
thunderstorms mainly limited to the higher terrain of Graham and
Greenlee County Thursday. Below normal temperatures are expected
through mid-week before a gradual warm up begins late in the week.
Min RH values remain well above critical levels.
20-foot winds will generally be less than 15 mph when not influenced
by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through late tonight for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 16, 6:05 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
605 PM MST Mon Aug 16 2021

AZZ508-512-513-170145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
605 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of central Cochise
County through 645 PM MST...

At 603 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 17 miles southeast of Pearce-Sunsites, or 31 miles
north of Douglas. These storms were moving slowly to the south.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pearce-Sunsites.

This includes the following highways...
 Route 181 between mile markers 47 and 53.
 Route 191 between mile markers 28 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3191 10984 3186 10959 3198 10937 3183 10928
      3173 10946 3172 10979 3182 10996
TIME...MOT...LOC 0103Z 324DEG 4KT 3180 10962

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 16, 6:17 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
617 PM MST Mon Aug 16 2021

AZZ502-170200-
Tohono O'odham Nation including Sells-
617 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of central Pima County
through 700 PM MST...

At 617 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Topawa, or 10 miles southwest of Sells. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gu Oidak and Cowlic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3169 11200 3180 11217 3194 11204 3181 11185
TIME...MOT...LOC 0117Z 160DEG 1KT 3180 11201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, Aug 16, 6:30 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
630 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     FLASH FLOOD      19 S THATCHER           32.56N 109.79W
08/16/2021                   GRAHAM             AZ   DEPT OF HIGHWAYS

            MUDSLIDE ON ROADWAY ON SR-266 WESTBOUND NEAR
            S US-191 (112).

&&

JRM
Special weather statement, Aug 16, 6:55 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
655 PM MST Mon Aug 16 2021

AZZ505-506-509-511-170245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
655 PM MST Mon Aug 16 2021

...Strong thunderstorms will impact portions of western Graham and
northeastern Pinal Counties through 745 PM MST...

At 655 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Superior to 6 miles
northeast of Kearny to 7 miles northeast of Christmas. Movement was
south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness, Kelvin and San
Carlos Reservoir.

This includes the following highways...
 Route 77 between mile markers 120 and 134.
 Route 177 between mile markers 139 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3322 11092 3298 11077 3303 11073 3307 11072
      3314 11064 3313 11059 3316 11053 3318 11053
      3319 11045 3276 11044 3281 11081 3291 11114
      3313 11112 3323 11097
TIME...MOT...LOC 0155Z 354DEG 15KT 3319 11102 3314 11085 3312 11063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 16, 7:00 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
700 PM MST Mon Aug 16 2021

AZZ506-509-511-170245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
700 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of west central Graham
and northeastern Pinal Counties through 745 PM MST...

At 700 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Aravaipa Canyon Wilderness, or 27 miles east of
Christmas, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aravaipa Canyon Wilderness, Bylas, Calva and Klondyke.

This includes Route 70 between mile markers 290 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3317 11045 3320 11008 3282 10992 3275 11044
TIME...MOT...LOC 0200Z 337DEG 14KT 3308 11027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 16, 7:03 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Mon Aug 16 2021

AZZ503-504-513-170245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
703 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 745 PM MST...

At 701 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms from around Amado south to Tubac and just north of
Patagonia Lake, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tubac, Tumacacori, Amado and Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 15 and 31.
 Route 82 near mile marker 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3172 11116 3177 11092 3150 11078 3153 11116
TIME...MOT...LOC 0201Z 355DEG 8KT 3162 11102

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:00 PM MSTFlash Flood Warning Considerable damage threatTWCGraham2 hr
Aug 16, 5:11 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 16, 5:19 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 16, 5:29 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 16, 5:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 16, 5:36 PM MSTSpecial Weather StatementTWCGraham39 min
Aug 16, 5:50 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 16, 5:56 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 16, 6:03 PM MSTFlash Flood Warning Considerable damage threatTWCCochise4 hr
Aug 16, 6:03 PM MSTSpecial Weather StatementTWCGraham42 min
Aug 16, 6:05 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 16, 6:11 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal49 min
Aug 16, 6:17 PM MSTSpecial Weather StatementTWCPima43 min
Aug 16, 6:44 PM MSTFlash Flood Warning Considerable damage threatTWCGraham4 hr
Aug 16, 6:55 PM MSTSpecial Weather StatementTWCPinal50 min
Aug 16, 7:00 PM MSTSpecial Weather StatementTWCGraham45 min
Aug 16, 7:07 PM MSTSpecial Weather StatementTWC38 min
Aug 16, 7:09 PM MSTSevere Thunderstorm WarningTWCSanta Cruz36 min
Aug 16, 7:15 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 16, 7:19 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 16, 7:24 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 16, 8:04 PM MSTSpecial Weather StatementTWC41 min
Aug 16, 8:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Aug 16, 8:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 16, 8:32 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 16, 8:46 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 16, 8:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 16, 8:51 PM MSTSpecial Weather StatementTWC39 min
Aug 16, 9:05 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 16, 10:07 PM MSTAreal Flood WarningTWCCochise3 hr
Aug 16, 10:15 PM MSTSpecial Weather StatementTWC30 min
Aug 16, 10:24 PM MSTSevere Thunderstorm WarningTWCPima, Pinal81 min
Aug 16, 10:29 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 16, 10:45 PM MSTFlash Flood WarningTWCPima4 hr
Aug 16, 10:49 PM MSTFlash Flood WarningTWCPinal116 min
Aug 16, 11:16 PM MSTSevere Thunderstorm WarningTWCPinal74 min
Aug 16, 11:21 PM MSTSpecial Weather StatementTWC39 min
Aug 16, 11:23 PM MSTFlash Flood WarningTWCPinal3 hr
Aug 16, 11:37 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 17, 12:11 AM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 17, 12:13 AM MSTFlash Flood WarningTWCPima4 hr
Aug 17, 12:17 AM MSTAreal Flood AdvisoryTWCPima107 min
Aug 17, 12:24 AM MSTSpecial Weather StatementTWCPima51 min
Aug 17, 12:58 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 17, 1:16 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 1:18 AM MSTSpecial Weather StatementTWCPima42 min
Aug 17, 1:24 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Aug 17, 2:05 AM MSTSpecial Weather StatementTWCPima70 min
Aug 17, 2:24 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 2:55 AM MSTFlash Flood WarningTWCPima3 hr
Aug 17, 3:24 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Aug 17, 9:28 AM MSTAreal Flood WarningTWCPima, Pinal8 hr
Aug 17, 10:55 AM MSTAreal Flood WarningTWCPima15 hr
Aug 17, 12:51 PM MSTAreal Flood WarningTWCPinal9 hr
Aug 17, 4:40 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.